Wyoming, 2014Lightning Strike in Wyoming, May 24, 2014
May 24, 2014 · NWS RIW · 1 event in 1 county or zone
Thunderstorms developed over central Sweetwater County and tracked northeast along the face of White Mountain. Lightning struck and injured a 31-year-old man around 1345MST.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over central Sweetwater County and tracked northeast along the face of White Mountain. Lightning struck and injured a 31-year-old man around 1345MST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 24, 1:21 PM MST, 24 minutes earlier.
Area forecast discussion, May 24, 1:21 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
221 PM MDT SAT MAY 24 2014
.SHORT TERM...TONIGHT AND SUNDAY
AN UPPER LEVEL LOW CONTINUES TO SLOWLY TRACK NORTHEAST INTO THE FOUR
CORNERS REGION. BROAD LIFT ASSOCIATED WITH THE LOW WILL AGAIN
ENCOURAGE MORE THUNDERSTORM ACTIVITY THROUGH THE SHORT TERM PERIOD.
THERE WILL BE SOME ENHANCED ACTIVITY LATE THIS AFTERNOON INTO THE
EVENING AS A SPEED MAX ASSOCIATED WITH THE UPPER LOW NOSES INTO THE
REGION. QG FORCING AND UPPER LEVEL DIVERGENCE ASSOCIATED WITH THIS
FEATURE WILL PROVIDE SOME SUPPORT FOR THE THUNDERSTORM ACTIVITY
GOING ON UNDERNEATH...BUT LOW TO MID LEVEL SHEAR IS LACKING SO THE
STORMS ARE NOT EXPECTED TO BE VERY ORGANIZED OR LONG LIVED.
HOWEVER...RICH MOISTURE AND MODERATE INSTABILITY ACROSS THE REGION
WILL SUPPORT THUNDERSTORMS JUST ABOUT ANYWHERE...AND THESE WILL BE
SLOW MOVING STORMS WITH PWAT INCREASING INTO THE NIGHT...NEARING AN
INCH IN EASTERN WYOMING. SO FLASH FLOODING IS EXPECTED TO BE THE
PRIMARY THREAT. HOWEVER...SOME UPDRAFTS COULD BE STRONG WHICH COULD
RESULT IN SOME SMALL HAIL AND COULD EVEN PRODUCE A LANDSPOUT IF A
STRONG ENOUGH STORM FORMS OVER THE RIGHT TERRAIN.
THE UPPER LEVEL SUPPORT STICKS AROUND THROUGH THE NIGHT SO THERE
COULD BE SOME NOCTURNAL CONVECTION...ESPECIALLY ACROSS THE FAR
EASTERN REACHES OF THE CWA WHERE THE QG FORCING AND UPPER LEVEL
DIVERGENCE WILL BE THE STRONGEST. THE UPPER LEVEL LOW CONTINUES TO
SLOWLY TRACK NORTHEAST THROUGH THE NIGHT...WITH ANOTHER CHANCE FOR
STORMS ON SUNDAY AS SURFACE FLOW TURNS NORTHEAST...ADVECTING IN SOME
RICHER MOISTURE FROM THE PLAINS. THE ATMOSPHERE WILL AGAIN
DESTABILIZE AS THE SURFACE HEATS DURING THE DAY. FLASH FLOODING WILL
AGAIN BE THE MAIN THREAT AS MORE SLOW MOVING MOISTURE LADEN STORMS
POP UP...HOWEVER THERE WILL BE AT LEAST SOME MOVEMENT TOMORROW...
ESPECIALLY EAST OF THE DIVIDE.
.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
A PESKY CUT OFF UPPER LOW ACROSS THE DESERT SOUTHWEST/SOUTHERN
ROCKIES OVER THE PAST SEVERAL DAYS IS FINALLY EXPECTED TO PUSH INTO
THE CENTRAL PLAINS LATE SUNDAY NIGHT/MONDAY...AS A KICKER UPPER
LOW/TROUGH APPROACHES THE PACIFIC NORTHWEST. THE WESTERN UPPER LOW
IS THEN PROJECTED TO DIG SOUTHWARD INTO MUCH OF THE WEST COAST
TUESDAY...WITH DOWNSTREAM RIDGING OVER THE FORECAST AREA. ALTHOUGH
CANNOT RULE OUT ISOLATED...MAINLY MTN...CONVECTION MONDAY AND
TUESDAY...CONDITIONS WILL BE MUCH DRIER AND A BIT WARMER BOTH DAYS.
ON TUESDAY...COULD SEE SOME ELEVATED FIRE WEATHER CONDITIONS AS VERY
LOW RH COMBINE WITH SOME BREEZY SOUTHWEST FLOW.
MODELS ARE IN GENERAL AGREEMENT THAT A TROUGH WILL REMAIN OVER THE
WEST COAST THROUGH THE END OF THE WEEK. THEY ALSO SHOW PART OF THIS
TROUGH LIFTING OUT OF THE PACIFIC NORTHWEST ACROSS THE NORTHERN
INTERMOUNTAIN WEST INTO SOUTHWEST/SOUTHERN CANADA IN THE
WEDNESDAY/THURSDAY TIME FRAME. SIGNIFICANT DIFFERENCES EXIST IN THE
TIMING...STRENGTH...AND EASTWARD EXTENT OF THIS UPPER LOW AS IT
EJECTS OUT WEDNESDAY AND THURSDAY. THE ECMWF IS A BIT FASTER AND
EAST WITH THIS UPPER LOW THAN OTHER MODELS SLIDING A COLD FRONT
ACROSS THE AREA WEDNESDAY NIGHT WITH MUCH COOLER CONDITIONS
THURSDAY...WHILE THE GEM AND GFS IS NOT AS STRONG WITH THIS COLD
FRONT.
REGARDLESS...WEDNESDAY LOOKS TO BE HOT...MAINLY DRY...WITH BREEZY TO
WINDY SOUTHWEST FLOW. 700MB TEMPERATURES BETWEEN 14C AND 16C WOULD
RESULT IN BASIN TEMPERATURES EAST OF THE DIVIDE NEAR 90 DEGREES.
THIS WOULD RESULT IN BOTH ELEVATED FIRE WEATHER CONDITIONS AND
ACCELERATED MOUNTAIN SNOWMELT.
ON THURSDAY...DESPITE A WEAKENING COLD FRONT OVER THE AREA IT STILL
APPEARS MAINLY DRY CONDITIONS WILL CONTINUE ALTHOUGH BETTER THAN
WEDNESDAY.
ON FRIDAY AND SATURDAY...MODELS KEEP THE MEAN TROUGH OVER THE WEST
COAST...BUT ARE HINTING AT SOME MOISTURE FROM HURRICANE AMANDA BEING
LIFTED NORTHWARD POSSIBLY IMPACTING THE AREA. THUS WILL HAVE AT
LEAST SLIGHT CHANCE OVER THE ENTIRE AREA TO ACCOUNT FOR THIS.
&&
.AVIATION.../00Z ISSUANCE/
SCATTERED TO LOCALLY NUMEROUS DIURNAL...SLOW MOVING THUNDERSTORMS
WILL BE ONGOING THIS EVENING. PERIODS OF MVFR/IFR CONDITIONS WILL
OCCUR IN THUNDERSTORMS. SURFACE WINDS WILL BE DOMINATED PRIMARILY
BY OUTFLOW WINDS THIS EVENING WITH VARIABLE DIRECTIONS POSSIBLE. CONVECTION
WILL WEAKEN/DISSIPATE WITH LOSS OF DAYTIME HEATING WITH ONLY
ISOLATED CONVECTION EXPECTED AFTER 06Z. A WEAK COLD FRONT IS
EXPECTED TO PUSH SOUTH ACROSS THE AREA TONIGHT...WITH MAINLY LIGHT
WIND SHIFT TO THE NORTH...WHICH MIGHT BE A BIT HARD TO TELL AT
FIRST WITH ALL OF THE WIND FIELDS CONTAMINATED BY CONVECTION.
ALTHOUGH CANNOT RULE OUT SOME LOW CEILINGS/FOG IN WAKE OF THE
FRONT...ESPECIALLY WHERE LOCALIZED HEAVY RAINFALL
OCCURS...BOUNDARY LAYER MOISTURE IS LACKING FOR ANY WIDESPREAD
ACTIVITY AND WILL KEEP FG/LOW CEILINGS OUT OF AREA TERMINALS.
CONVECTION ON SUNDAY SHOULD BE LESS WIDESPREAD...ESPECIALLY OVER
THE NORTHWEST...BUT SCATTERED CONVECTION IS AGAIN A GOOD BET
ESPECIALLY ACROSS THE EAST AND SOUTH.
&&
.HYDROLOGY...
A FLOOD WATCH REMAINS IN EFFECT FOR SMALL TRIBUTARIES ACROSS THE
WESTERN SLOPES OF THE BIGHORN MTS INTO ADJACENT FOOTHILLS. THIS WILL
BE FROM A COMBINATION OF SNOWMELT AND LOCALIZED HEAVY RAINFALL FROM
SLOW MOVING STORMS THIS EVENING. OUTSIDE OF LOCALIZED AREAS THAT RECEIVE
HEAVY RAINFALL THAT COULD CAUSE SOME FLOODING...RIVERS AND STREAMS
WILL BE ON THE RISE...BUT ARE EXPECTED TO REMAIN AT OR BELOW
BANKFULL. THUNDERSTORM COVERAGE WILL BE LESS SUNDAY AFTERNOON AND
EVENING...BUT THE SOUTH AND EAST COULD STILL SEE LOCALIZED HEAVY
RAINFALL...WHICH COULD CAUSE ISSUES FOR SMALL STREAMS IMPACTED BY
THE HEAVY RAINFALL. MONDAY THROUGH WEDNESDAY LOOK MAINLY DRY...BUT
ABOUT 10 TO EVEN AS MUCH 15 DEGREES WARMER THAN WHAT IS OCCURRING
TODAY. THIS WILL RESULT IN ACCELERATED MID/HIGH MOUNTAIN ELEVATION
SNOWMELT. FOR STREAMS/RIVERS NEAR BANKFULL...THIS MIGHT BE ENOUGH
TO CAUSE SOME FLOODING MID TO LATE NEXT WEEK.
FOR FIRE WEATHER INFORMATION...PLEASE SEE THE FIRE WEATHER
PLANNING FORECAST /FWF/.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY MORNING WYZ006-008.
&&
SHORT TERM...ALLEN
LONG TERM...WM
AVIATION...WM
HYDROLOGY...WM
Hazardous weather outlook, May 24, 3:05 AM MST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
405 AM MDT SAT MAY 24 2014
WYZ001>020-022>030-251200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
405 AM MDT SAT MAY 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ACROSS CENTRAL AND WESTERN
WYOMING THIS AFTERNOON. SOME STORMS MAY CONTAIN HEAVY RAIN...SMALL
HAIL...AND GUSTY WIND. ANY HEAVY RAIN OVER MOUNTAIN LOCATIONS MAY
LEAD TO ADDITIONAL INCREASES IN ASSOCIATED RIVER LEVELS. THESE LEVELS
WILL CONTINUE TO BE MONITORED THROUGH THE DAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY...A SLIGHT CHANCE OF THUNDERSTORMS EAST OF THE CONTINENTAL
DIVIDE...ESPECIALLY OVER SWEETWATER AND NATRONA COUNTIES.
MONDAY THROUGH WEDNESDAY...WARMER. ISOLATED THUNDERSTORMS EACH
AFTERNOON AND EVENING. BREEZY TO WINDY TUESDAY AND WEDNESDAY WITH
INCREASED FIRE DANGER FOR THE LOWER ELEVATIONS OF THE SOUTHWEST AND
CENTRAL. THIS WILL ALSO INCREASE HIGH ELEVATION SNOWMELT TUESDAY AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY HAIL OR WIND GUSTS OF 40 MPH OR
HIGHER...AS WELL AS ANY FLOODING AND RAINFALL AMOUNTS. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, May 24, 12:38 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
138 PM MDT SAT MAY 24 2014
WYZ028-029-242000-
FLAMING GORGE WY-ROCK SPRINGS AND GREEN RIVER WY-
138 PM MDT SAT MAY 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SWEETWATER COUNTY
UNTIL 200 PM MDT...
AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF MCKINNON...OR 15 MILES
NORTHWEST OF MANILA...MOVING NORTH AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
MCKINNON ROAD AND RURAL SOUTHWESTERN SWEETWATER COUNTY THROUGH 200
PM MDT
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4099 10978 4099 11004 4100 11006 4129 11006
4139 11006 4139 10969 4099 10967 4099 10977
TIME...MOT...LOC 1937Z 175DEG 11KT 4118 10985Special weather statement, May 24, 1:20 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
220 PM MDT SAT MAY 24 2014
WYZ012-014-025-242045-
TETON AND GROS VENTRE MOUNTAINS WY-UPPER GREEN RIVER BASIN FOOTHILLS
WY-WIND RIVER MOUNTAINS WEST WY-
220 PM MDT SAT MAY 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUBLETTE COUNTY UNTIL
245 PM MDT...
AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STATE HWY 352 MILE MARKER 10...OR 17 MILES
NORTHWEST OF PINEDALE...MOVING NORTHWEST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
STATE HWY 352 MILE MARKER 20 AROUND 240 PM MDT.
U.S. HWY 191 MILE MARKER 130 AROUND 245 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4310 11033 4326 11011 4307 10989 4294 11006
TIME...MOT...LOC 2020Z 134DEG 5KT 4307 11006
ALLEN
Special weather statement, May 24, 1:25 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
225 PM MDT SAT MAY 24 2014
WYZ014>016-242100-
UPPER WIND RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-WIND RIVER
MOUNTAINS WEST WY-
225 PM MDT SAT MAY 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN SUBLETTE AND
WESTERN FREMONT COUNTIES UNTIL 300 PM MDT...
AT 221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TORREY LAKE TO 5
MILES SOUTH OF U.S. HWY 287/26 MILE MARKER 70...AND MOVING SOUTHWEST
AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
TORREY LAKE AROUND 230 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4345 10945 4340 10936 4332 10934 4316 10956
4343 10976 4350 10958
TIME...MOT...LOC 2025Z 048DEG 7KT 4346 10953 4333 10944
ALLENLightning, Sweetwater
- When
- May 24, 1:45 PM MST
- Where
- Sweetwater County, 2.95 mi SW of Reliance
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 41.642, -109.243
A 31-year-old man was injured when lightning struck him on the practice putting green at White Mountain Golf Course on the north side of Rock Springs. A witness to the incident was able to revive the man with CPR and a defibrillator.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, May 24, 2014$15,000 · 2.75 in hail · 11 events
- Hail and Damaging Wind in Texas, May 24, 20142.75 in hail · 16 events
- Flood and Hail in Missouri, May 24 to 26, 2014$3,000 · 52 kt wind · 5 events
- Winter Weather in Colorado, May 24 to 25, 20145 events
- Hail and Damaging Winds in Texas, May 24, 2014$4,000 · 1.5 in hail · 4 events
- Flooding in Montana, May 24 to 27, 20143 events
- Flash Flood and Heavy Rain in Wyoming, May 24 to 25, 2014$10,000 · 2 events
- Damaging Winds in Oklahoma, May 24, 2014$2,000 · 56 kt wind · 2 events
- Hail in New Mexico, May 24, 20141.5 in hail · 2 events
- Hail in Colorado, May 24, 20141 in hail · 2 events
- Flood in Kansas, May 24, 20141 event
- Tornado in Wyoming, May 24, 2014EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509262.